Dust Storm, Central Deserts
- When
- July 6, 6:00 PM MST to 8:00 PM MST
- Where
- Central Deserts forecast zone
- Reported by
- Trained Spotter
Near zero visibility reported near highway 347 and Maricopa Road.
after thunderstorms produced strong and gusty winds.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PSR wrote it up.
Visibility reduced to near zero in spots...after thunderstorms produced strong and gusty winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Jul 6, 2:55 PM MST, 3 hours 5 minutes earlier.
AZZ020>028-CAZ030>033-070600-
AREA FORECAST DISCUSSION...CORRECTED FOR PHOENIX DEW POINT INFO
NATIONAL WEATHER SERVICE PHOENIX AZ
255 PM MST FRI JUL 6 2007
SOUTH-CENTRAL AND SOUTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION
.SYNOPSIS...
STRONG HIGH PRESSURE ALOFT WILL CONTINUE WEAKENING SOMEWHAT WITH
SOME INCREASE IN MOISTURE THROUGH SATURDAY. AS A RESULT...THERE IS
A BETTER CHANCE OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS
IN SOUTH-CENTRAL ARIZONA THROUGH SATURDAY MAINLY OVER THE HIGHER
TERRAIN. STRONG GUSTY WINDS...BLOWING DUST...AND SOME LIGHTNING ARE
THE MAIN THREATS IN SOUTH-CENTRAL ARIZONA DESERT AREAS INCLUDING THE
GREATER PHOENIX AREA WHERE GENERALLY ONLY SMALL AMOUNTS OR NO RAIN
ARE EXPECTED. TEMPERATURES ARE EXPECTED TO BE LOWER SATURDAY THROUGH
MONDAY. SOMEWHAT DRIER AIR FROM THE NORTHEAST WILL KEEP THE CHANCE OF
SHOWERS AND THUNDERSTORMS CONFINED TO THE HIGHER TERRAIN OF
SOUTH-CENTRAL ARIZONA SUNDAY THROUGH THE MIDDLE OF NEXT WEEK.
&&
.SHORT TERM...
TONIGHT THROUGH MONDAY...
THERE WERE SOME CLOUDS OVER SOUTHERN GILA COUNTY WHICH HAD
THUNDERSTORMS TO THE NORTH AND TO THE SOUTH OF THAT AREA. OTHERWISE
SKIES WERE SUNNY ACROSS OUR AREA EARLY THIS AFTERNOON. TEMPERATURES
WERE GENERALLY A COUPLE OF DEGREES LOWER...AND DEW POINT TEMPERATURES
4 TO 7 DEGREES HIGHER EARLY THIS AFTERNOON COMPARED WITH THE SAME
TIME YESTERDAY...EXCEPT DEW POINT TEMPERATURES WERE 10 TO 15 DEGREES
HIGHER ALONG THE LOWER COLORADO RIVER VALLEY INCLUDING YUMA EARLY
THIS AFTERNOON COMPARED WITH THE SAME TIME YESTERDAY. WIND WAS
VARIABLE 5 TO 15 MPH...EXCEPT FROM THE SOUTH 10 TO 20 MPH ALONG THE
LOWER COLORADO RIVER VALLEY INCLUDING YUMA EARLY THIS AFTERNOON.
STRONG HIGH PRESSURE ALOFT IS WEAKENING AND WITH SOME INCREASE IN
MOISTURE...THE AIRMASS IS A FEW DEGREES COOLER. THUS...DAYTIME
TEMPERATURES WERE A COUPLE OF DEGREES LOWER TODAY WITH FURTHER
LOWERING EXPECTED SATURDAY. THE HIGH PRESSURE SYSTEM IS EXPECTED TO
CONTINUE WEAKENING WITH SOME FURTHER LOWERING OF TEMPERATURES THROUGH
MONDAY.
THE HIGH PRESSURE SYSTEM IS GENERALLY CENTERED OVER NEVADA...
SOUTHWEST UTAH...AND NORTHWEST ARIZONA...AND SOUTHERN CALIFORNIA.
LOWER LEVEL MOISTURE HAS INCREASED SOMEWHAT FROM THE SOUTHEAST AND
SOUTH...AND MID LEVEL MOISTURE HAS INCREASED FROM THE NORTHEAST.
THUS...SOME INCREASE IN ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS IS EXPECTED OVER THE HIGHER TERRAIN EAST OF PHOENIX
INTO THIS EVENING AND AGAIN SATURDAY AFTERNOON INTO SATURDAY EVENING.
THERE IS A POSSIBILITY OF THUNDERSTORMS MOVING INTO THE SOUTH-CENTRAL
ARIZONA DESERT AREAS INCLUDING MAINLY NORTH AND EAST PORTIONS OF THE
GREATER PHOENIX AREA THIS EVENING AND AGAIN SATURDAY EVENING.
HOWEVER...WITH THE AIR STILL RELATIVELY DRY NEAR THE SURFACE...ONLY
SMALL AMOUNTS OF RAIN OR NO RAIN IS EXPECTED IN THE DESERT AREAS
INCLUDING MOST OF THE PHOENIX AREA.
STRONG GUSTY WINDS AND BLOWING DUST FOLLOWED BY SOME LIGHTNING ARE
THE MAIN THREATS WITH THE THUNDERSTORMS AS THEY MOVE FROM THE
NORTHEAST INTO THE SOUTH-CENTRAL ARIZONA DESERT AREAS INCLUDING THE
GREATER PHOENIX AREA.
SOMEWHAT DRIER AIR FROM FROM THE NORTHEAST WILL KEEP THE CHANCE OF
AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS CONFINED TO THE
HIGHER TERRAIN OF SOUTH-CENTRAL ARIZONA SUNDAY AND OUT OF OUR AREA
MONDAY.
A HEAT ADVISORY REMAINS IN EFFECT FOR SOUTHEAST CALIFORNIA AND
SOUTHWEST ARIZONA AS WELL AS SOUTHWEST MARICOPA COUNTY UNTIL 8 PM
THIS EVENING.
NOTE...THE AVERAGE DAILY DEW POINT TEMPERATURE IN PHOENIX IS NOT...
REPEAT NOT EXPECTED TO REACH 55 DEGREES OR HIGHER AT LEAST THROUGH
THIS WEEKEND AND THE FIRST HALF OF NEXT WEEK.
&&
.LONG TERM...
MONDAY NIGHT THROUGH FRIDAY...
PREVIOUS DISCUSSION...
OPERATIONAL GFS SHOWS A LEVELING OFF THE RETREAT OF MOISTURE
TUESDAY...THEN TRYING TO INCREASE MOISTURE FROM THE EAST WEDNESDAY
AND THURSDAY. THE GFS ENSEMBLE MEAN DOESNT HAVE THE HIGH CENTERED
QUITE AS FAR NORTH AS THE OPERATIONAL RUN DURING THE LATTER PART OF
THE EXTENDED WHICH WOULD SUGGEST LESS FAVORABLE FLOW FOR IMPORTING
MOISTURE. THE ECMWF POSITIONING IS CLOSER TO THE ENSEMBLE MEAN. HELD
ON TO SOME SLIGHT CHANCE POPS OVER ZONE 24 PER COORDINATION WITH
ADJACENT OFFICES AS THE MOISTURE REMAINS CLOSE ENOUGH FOR CONVECTION
OVER TWC FORECAST AREA TO POSSIBLY KEEP MOISTURE FROM RETREATING
ALTOGETHER. MODELS DO AGREE ON MODEST STRENGTHENING OF THE HIGH AND
THIS IS REFLECTED IN A VERY SUBTLE WARMING TREND.
&&
.AVIATION...
SCATTERED THUNDERSTORMS OVER THE MOGOLLON RIM...WHITE MTNS...AND
HIGHER TERRAIN OF SOUTHEAST ARIZONA WILL MOVE SLOWLY SOUTHWEST THIS
AFTERNOON AND EVENING THROUGH 04Z. THERE IS ONLY A SLIGHT CHANCE
THAT THESE STORMS WILL DIRECTLY AFFECT KPHX/KIWA AND SURROUNDING
SATELLITE AIRFIELDS. THE PRIMARY CONCERN IS STRONG OUTFLOW WINDS
FROM THE EAST-SOUTHEAST WITH GUSTS UP TO 35 KTS POSSIBLE FROM 01Z TO
04Z. ALSO OF CONCERN IS REDUCED VISIBILITIES (4-5 SM) IN BLOWING
DUST THAT MAY OCCUR WITH THE STRONGEST GUSTS. ANY CEILINGS TO
DEVELOP ARE EXPECTED TO REMAIN AT OR ABOVE 15 KFT. SIMILAR
CONDITIONS ARE FORECAST TO DEVELOP SATURDAY.
FOR KYUM...KIPL...AND KBLH...EXPECT MOSTLY SUNNY SKIES OVER THE NEXT
24 HOURS WITH ONLY SCATTERED CIRRUS. WINDS WILL BE LIGHT AT KIPL.
MODERATE SOUTHERLY FLOW ALONG THE COLORADO RIVER WILL CONTINUE AT
KYUM/KBLH.
SEE TAFS PHXTAFPHX...PHXTAFIWA...PHXTAFYUM...LAXTAFBLH AND LAXTAFIPL
FOR MORE DETAILED INFORMATION.
AVIATION DISCUSSION IS NOT UPDATED FOR AMENDED TAFS.
&&
.FIRE WEATHER...
THERE IS A THREAT FOR ISOLATED TO SCATTERED THUNDERSTORMS ACROSS
ARIZONA FIRE WEATHER ZONE 133 AND EXTREME EASTERN ZONE 132 TONIGHT
THROUGH MUCH OF NEXT WEEK. DUE TO VERY DRY LOW-LEVELS...WETTING RAIN
WITH ANY STORMS THAT DEVELOP WILL BE LIMITED IN AERIAL COVERAGE.
STRONG GUSTY OUTFLOW WINDS FROM EVAPORATIVE COOLING AND DRY
LIGHTNING WILL BE THE PRIMARY CONCERN.
MAXIMUM DAYTIME TEMPERATURES WILL DECREASE SLIGHTLY THE NEXT FEW
DAYS WITH LITTLE CHANGE EXPECTED NEXT WEEK. MINIMUM RH VALUES WILL
DIP TO THE LOW TEENS EACH DAY...WITH DECENT OVERNIGHT RECOVERIES
ACROSS MUCH OF THE DESERT FLOOR (EXCEPT SOUTHEAST CALIFORNIA)
THROUGH THE WEEKEND. EARLY NEXT WEEK...SLIGHTLY DRIER AIR IS
FORECAST WITH A RETURN TO POOR OVERNIGHT RECOVERIES REGION-WIDE.
&&
.CLIMATE...
RECORD NUMBER OF CONSECUTIVE DAYS WITH 110 DEGREES OR HIGHER IN
PHOENIX...
1ST PLACE...18 DAYS BEGINNING JUNE 12 1974
2ND PLACE...17 DAYS BEGINNING JULY 25 1995
3RD PLACE...CURRENTLY 11 DAYS BEGINNING JUNE 26 2007 THROUGH TODAY
THROUGH TODAY...JULY 6TH...PHOENIX HAS HAD 11 CONSECUTIVE DAYS WITH
MAXIMUM TEMPERATURES OF 110 DEGREES OR HIGHER WHICH IS THE NEW
RECORD FOR THE 3RD GREATEST NUMBER OF CONSECUTIVE DAYS WITH 110
DEGREES OR HIGHER. THIS STRING OF VERY HOT DAYS WILL NOW STANDS
ALONE AS THE THIRD GREATEST CONSECUTIVE NUMBER OF DAYS WITH 110
DEGREES OR HIGHER IN PHOENIX...BREAKING THE OLD RECORD OF 10 DAYS
THAT BEGAN JUNE 29 1989.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...HEAT ADVISORY TODAY UNTIL 8 PM MST THIS EVENING FOR
SOUTHWEST ARIZONA ZONES 20...21...25...AND 26...AND
SOUTHWEST MARICOPA COUNTY ZONE 27.
CA...HEAT ADVISORY TODAY UNTIL 8 PM PDT THIS EVENING FOR
SOUTHEAST CALIFORNIA ZONES 31...32...AND 33.
&&
NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT
WEATHER.GOV/PHOENIX
SHORT TERM...ELLIS
LONG TERM...AJ
AVIATION/FIRE WX...ROGERSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PHOENIX AZ 616 AM MST FRI JUL 6 2007 AZZ022-023-028-071330- NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA- NORTHWEST AND NORTH CENTRAL PINAL COUNTY- 616 AM MST FRI JUL 6 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH-CENTRAL ARIZONA. .DAY ONE...TODAY AND TONIGHT THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS THIS AFTERNOON AND EVENING OVER THE LOWER DESERTS OF SOUTH-CENTRAL ARIZONA. IN ADDITION TO LIGHTNING...THE PRIMARY HAZARD FROM ANY STORMS THAT DEVELOP WILL BE THE POTENTIAL FOR VERY STRONG...POSSIBLY DAMAGING...WINDS. POTENTIAL RAINFALL WILL BE MEAGER AT BEST AND VERY ISOLATED. BLOWING DUST PICKED UP BY WINDS FROM DISTANT THUNDERSTORMS WILL BE POSSIBLE AS WELL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY STORM POTENTIAL AND ASSOCIATED HAZARDS ON SATURDAY WILL BE SIMILAR TO FRIDAY. THEREAFTER...DRIER AIR IS EXPECTED TO MOVE IN AND KEEP STORM POSSIBILITIES LIMITED TO THE HIGHER TERRAIN BEGINNING SUNDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ020-021-025>027-CAZ031>033-071330- LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS- YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS- SOUTHWEST MARICOPA COUNTY-LOWER COLORADO RIVER VALLEY CA- RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY- 616 AM MST FRI JUL 6 2007 /616 AM PDT FRI JUL 6 2007/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL ARIZONA...SOUTH-CENTRAL ARIZONA...SOUTHWEST ARIZONA...WEST-CENTRAL ARIZONA AND EXTREME SOUTHEAST CALIFORNIA. .DAY ONE...TODAY AND TONIGHT TODAY WILL BE SLIGHTLY COOLER THAN THURSDAY BUT WILL STILL BE HOT ENOUGH TO MERIT A HEAT ADVISORY. PLEASE SEE THE ADVISORY STATEMENT AT WWW.WRH.NOAA.GOV/PSR FOR MORE DETAILS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY BEGINNING SATURDAY...JUST ENOUGH COOLING IS EXPECTED TO ELIMINATE THE NEED FOR ANY FURTHER HEAT ADVISORIES. HOWEVER...TEMPERATURES WILL STILL BE RATHER WARM AND HUMIDITIES WILL BE HIGHER IN A NUMBER OF PLACES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NECESSARY. AZZ024-071330- SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS- 616 AM MST FRI JUL 6 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL ARIZONA. .DAY ONE...TODAY AND TONIGHT THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING IN ADDITION TO LIGHTNING...THE PRIMARY HAZARD FROM ANY STORMS THAT DEVELOP WILL BE THE POTENTIAL FOR VERY STRONG...POSSIBLY DAMAGING...WINDS. POTENTIAL RAINFALL WILL BE MODEST AT BEST AND QUITE LOCALIZED. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY STORM POTENTIAL AND ASSOCIATED HAZARDS ON SATURDAY WILL BE SIMILAR TO FRIDAY. A DECREASE IN MOISTURE WILL BEGIN ON SUNDAY FOR ONLY A SLIGHT CHANCE OF THUNDERSTORMS THROUGH THURSDAY. POTENTIAL FOR STRONG WINDS WOULD BE THE PRIMARY HAZARD OF INTEREST. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. CAZ030-071330- JOSHUA TREE NATIONAL PARK- 616 AM PDT FRI JUL 6 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST CALIFORNIA. .DAY ONE...TODAY AND TONIGHT VERY HOT TEMPERATURES ARE EXPECTED AGAIN TODAY WITH TEMPERATURES THROUGHOUT THE PARK IN EXCESS OF 102 DEGREES. WITH SUCH WARM TEMPERATURES...IT IS ADVISED THAT OUTDOOR ACTIVITIES BE MINIMIZED. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SOMEWHAT COOLER TEMPERATURES ARE ANTICIPATED OVER THE WEEKEND FOR SOME AMELIORATION OF THE HOT TEMPERATURES. HOWEVER...CONDITIONS WILL STILL REMAIN RATHER WARM AND HUMIDITIES ARE ANTICIPATED TO BE HIGHER. A DECREASE IN HUMIDITIES AND A GRADUAL INCREASE IN TEMPERATURES IS ANTICIPATED NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NECESSARY. AJ
1 dust storm. Local standard time, as filed.
Near zero visibility reported near highway 347 and Maricopa Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arizona in 2007Every state in 2007This day in weather historyWarnings in Arizona, July 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 40790.